Alert archive / Maine / Special Weather Statements in 2018
Special Weather Statement, NWS Caribou, ME
NWS Caribou, ME issued this special weather statement at Aug 7, 2018, 7:21 PM EDT for Waldo County, Maine. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2018, 7:21 PM EDT (23:21 UTC)
- Expired
- Aug 7, 2018, 8:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Caribou, ME
County Waldo County, ME
The radar
The Portland,ME radar (KGYX), 139 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 7:55 PM EDT | TSTM WND DMG | Hampden, ME | POWER LINES DOWN. |
| Aug 7, 8:00 PM EDT | TSTM WND DMG | Orrington, ME | POWER LINES DOWN IN TOWN. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 11.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1663 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
014
WWUS81 KCAR 072321
SPSCAR
Special Weather Statement
National Weather Service Caribou ME
721 PM EDT TUE AUG 7 2018
MEZ015-016-080000-
Interior Hancock-Southern Penobscot-
721 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HANCOCK AND
SOUTHWESTERN PENOBSCOT COUNTIES...
At 721 PM EDT, a strong thunderstorm was located near Thorndike,
moving east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Bangor, Ellsworth, Bucksport, Orono, Brewer, Hampden, Hermon, Veazie,
Dedham, Winterport, Orrington, Holden, Carmel, Eddington, Orland,
Newburgh, Bradley, Plymouth, Etna and Dixmont.
This includes the following highways...
Interstate 95 between mile makers 167 and 191.
State Highway 9 between Dixmont and Eddington.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact the National Weather Service office
in Caribou Maine, by calling 1-800-909-
5970 or visit https://inws.ncep.noaa.gov/report.
LAT...LON 4463 6884 4468 6881 4469 6882 4469 6884
4470 6884 4464 6918 4472 6920 4473 6927
4475 6927 4489 6866 4462 6856 4460 6882
TIME...MOT...LOC 2321Z 256DEG 31KT 4466 6920
$$
KredensorWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:16 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 7, 6:16 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Caribou ME 616 PM EDT Tue Aug 7 2018 .SYNOPSIS... A weak cold front will slowly cross the region this evening. The front will become stationary near the coast late tonight into Wednesday. High pressure will build over the area Thursday. Another cold front will cross the region late Thursday night. && .NEAR TERM /THROUGH WEDNESDAY/... 615 PM Update...Tstm activity ongoing attm w/the heaviest action across the Central and Downeast region. The 18z NAM12 and HRRR were matching up fairly well per the radar, and used this blend for shower/tstm placement. Adjustments were made to the pops to account for what radar was depicting attm. Lots of cloud to ground lightning. Storms have had a history of damaging winds and very heavy rainfall from reports this afternoon. Decided to keep the mention of winds/hail and heavy rainfall in the forecast into the evening. Activity looks like it will wind down later in the evening w/the loss of heating and strong forcing in the mid levels. This forcing was pushing east as seen by depiction of satl wv imagery w/the NAM12 matching up well w/the placement. Temps/dewpoints were adjusted w/humid conditions continuing w/dewpoints of upper 60s to lower 70s. Previous Discussion... Convective activity will gradually wind down this evening with the loss of daytime heating. The front will reach the coast after midnight with shower activity continuing to decrease. High pressure building from Quebec will raise the threat of fog after midnight, mostly in the northern half of the forecast area where rainfall occurred today and dew points remain elevated. There's not much in the way of cooler and drier air behind front. Lows tonight will range from the lower 60s in the Saint John Valley to around 70F in the Bangor area. It won't be as hot in Bangor and towards the coast on Wednesday with forecast highs in the low to mid 80s. The coast will receive onshore winds to reduce afternoon temps. The stalled front and upstream convective activity will generate increasing clouds in the afternoon. There is a chance of showers towards the old frontal boundary in the afternoon, but have decreased thunderstorm coverage for tomorrow to isolated and may need to take out any mention of thunderstorms in the next forecast package. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... CWA wl lkly be in warm sector on Wed night. Guidance disagrees on depth/timing of sfc low dvlpmnt along bndry. Expect shower and possibly storms Wed night thru Thur as front mvs thru in the aftn with upr trof lagging behind. Thu wl lkly feature one more day of humid conditions bfr relief wl be felt on Friday in wake of fropa. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Sat wl feature high pressure acrs the state and depending on strength of sfc high may see dry wx thru the weekend. GFS is weaker with sfc high as EC brings 1024mb high pressure thru CWA. Sfc high mvs east early next week with next synoptic system appchg twd the end of the pd. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... NEAR TERM: Fog is expected to reduce vis and cigs from MLT and HUL northward after midnight into Weds. morning. The fog will burn off Weds morning and give way to VFR conditions at all terminals. Fog may be a threat to roll into BHB by Weds evening. SHORT TERM: VFR expected all terminals Wed afternoon. Restrictions then drop to IFR Wed night starting in the evening at BHB and BGR, and moving north through the overnight. Restrictions continue through the day on Thu and possibly into Fri morning. VFR then expected through the end of the period. && .MARINE... NEAR TERM: Thunderstorms are possible near the coast this evening. Fog is expected to arrive after midnight into Wednesday. Probabilities for the fog especially increase Wednesday afternoon into the evening. SHORT TERM: Areas of fog will remain over the water Wed night through Thursday. Seas and winds will remain below SCA levels through the end of the week. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Hewitt/MCW Short Term...Farrar Long Term...Farrar Aviation...Hewitt/MCW/Farrar Marine...Hewitt/MCW/Farrar
Hazardous weather outlook, Aug 7, 6:33 PM EDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 633 PM EDT Tue Aug 7 2018 MEZ001>006-010-011-015>017-029>032-082245- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 633 PM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for Coastal DownEast Maine, East Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Central Maine, Northern Maine and West Central Maine. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-082245- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 633 PM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 7, 5:21 PM EDT, 2 hours before
Special Weather Statement National Weather Service Caribou ME 521 PM EDT TUE AUG 7 2018 MEZ015-072145- Southern Penobscot- 521 PM EDT TUE AUG 7 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PENOBSCOT COUNTY... At 520 PM EDT, a strong thunderstorm was located 7 miles east of Newport, moving northeast at 30 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Bangor, Old Town, Newport, Orono, Hermon, Corinth, Kenduskeag, Glenburn, Levant, Carmel, Hudson, Plymouth, Bradford, Etna, Stetson, Exeter and Alton. This includes Interstate 95 between mile makers 162 and 170, and between mile makers 191 and 195. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact the National Weather Service office in Caribou Maine, by calling 1-800-909- 5970 or visit https://inws.ncep.noaa.gov/report. LAT...LON 4474 6916 4486 6927 4509 6884 4488 6866 TIME...MOT...LOC 2120Z 239DEG 26KT 4482 6912 Kredensor
Special weather statement, Aug 7, 5:45 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Caribou ME
545 PM EDT TUE AUG 7 2018
MEZ015>017-072215-
Interior Hancock-Southern Penobscot-Central Washington-
545 PM EDT TUE AUG 7 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
WASHINGTON...CENTRAL HANCOCK AND SOUTH CENTRAL PENOBSCOT COUNTIES...
At 544 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 13 miles north of Ellsworth to near
Winterport. Movement was east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Ellsworth, Bucksport, Cherryfield, Brewer, Hampden, Dedham, Deblois,
Franklin, Orrington, Holden, Orland, Eddington, Clifton, Otis,
Mariaville, Eastbrook, Waltham, Amherst, Aurora and Beddington.
This includes State Highway 9 near Hampden, near East Eddington, and
Amherst and near Junction 193.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact the National Weather Service office
in Caribou Maine, by calling 1-800-909-
5970 or visit https://inws.ncep.noaa.gov/report.
LAT...LON 4463 6884 4468 6881 4470 6884 4469 6890
4474 6891 4493 6787 4472 6783 4467 6802
4463 6825 4459 6881
TIME...MOT...LOC 2144Z 261DEG 29KT 4473 6839 4467 6880
KredensorSpecial weather statement, Aug 7, 6:23 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Caribou ME
623 PM EDT TUE AUG 7 2018
MEZ017-072245-
Central Washington-
623 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN WASHINGTON COUNTY...
At 622 PM EDT, a strong thunderstorm was located over Perry, or near
Eastport, moving east at 35 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Lubec, Eastport, Perry, Pembroke and Robbinston.
This includes US Highway 1 between Pembroke and Perry.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact the National Weather Service office
in Caribou Maine, by calling 1-800-909-
5970 or visit https://inws.ncep.noaa.gov/report.
LAT...LON 4488 6698 4488 6703 4490 6704 4489 6705
4488 6705 4489 6717 4502 6719 4505 6708
4495 6702 4491 6697
TIME...MOT...LOC 2222Z 259DEG 31KT 4497 6706
KredensorLocal storm report, Aug 7, 6:27 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
627 PM EDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM TSTM WND DMG ALLAGASH 47.08N 69.04W
08/07/2018 Aroostook ME TRAINED SPOTTER
TWO TREES DOWN ON THE FARM ROAD.
&&
JAHLocal storm report, Aug 7, 6:28 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
628 PM EDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM TSTM WND DMG ALLAGASH 47.08N 69.04W
08/07/2018 Aroostook ME TRAINED SPOTTER
TREE DOWN IN TOWN.
&&
JAHSpecial weather statement, Aug 7, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Caribou ME
721 PM EDT TUE AUG 7 2018
MEZ015-016-080000-
Interior Hancock-Southern Penobscot-
721 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HANCOCK AND
SOUTHWESTERN PENOBSCOT COUNTIES...
At 721 PM EDT, a strong thunderstorm was located near Thorndike,
moving east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Bangor, Ellsworth, Bucksport, Orono, Brewer, Hampden, Hermon, Veazie,
Dedham, Winterport, Orrington, Holden, Carmel, Eddington, Orland,
Newburgh, Bradley, Plymouth, Etna and Dixmont.
This includes the following highways...
Interstate 95 between mile makers 167 and 191.
State Highway 9 between Dixmont and Eddington.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact the National Weather Service office
in Caribou Maine, by calling 1-800-909-
5970 or visit https://inws.ncep.noaa.gov/report.
LAT...LON 4463 6884 4468 6881 4469 6882 4469 6884
4470 6884 4464 6918 4472 6920 4473 6927
4475 6927 4489 6866 4462 6856 4460 6882
TIME...MOT...LOC 2321Z 256DEG 31KT 4466 6920
KredensorThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:26 AM EDT | Heat Advisory | CAR | Hancock, Penobscot, Piscataquis, Washington | 15 hr |
| Aug 7, 5:39 AM EDT | Special Weather Statement | CAR | 51 min | |
| Aug 7, 6:06 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 39 min |
| Aug 7, 6:43 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 47 min |
| Aug 7, 7:27 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 48 min |
| Aug 7, 8:07 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 23 min |
| Aug 7, 12:34 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 41 min |
| Aug 7, 1:03 PM EDT | Special Weather Statement | CAR | Penobscot | 27 min |
| Aug 7, 1:21 PM EDT | Special Weather Statement | CAR | Penobscot | 24 min |
| Aug 7, 1:24 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 36 min |
| Aug 7, 1:41 PM EDT | Special Weather Statement | CAR | Penobscot | 34 min |
| Aug 7, 1:50 PM EDT | Special Weather Statement | CAR | 40 min | |
| Aug 7, 2:00 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 30 min |
| Aug 7, 4:22 PM EDT | Special Weather Statement | CAR | 23 min | |
| Aug 7, 5:21 PM EDT | Special Weather Statement | CAR | Waldo | 24 min |
| Aug 7, 5:45 PM EDT | Special Weather Statement | CAR | Hancock | 30 min |
| Aug 7, 6:23 PM EDT | Special Weather Statement | CAR | Washington | 22 min |
| Aug 7, 7:47 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot | 28 min |
Nearby
Special Weather Statements in Maine, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.